Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 22, NWS Twin Cities, MN

June 5, 1999Scott County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 5, 1999, 5:17 PM CDT for Scott County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 1999, 5:17 PM CDT (22:17 UTC)
Expired
Jun 5, 1999, 5:45 PM CDT
In force
28 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

County Scott County, MN

The radar

The Minneapolis radar (KMPX), 22 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

262 
WUUS1 KMSP 052218 RRA
SVRMSP
MNC139-052245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
517 PM CDT SAT JUN 5 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES/CHANHASSEN HAS
ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 545 PM CDT

* AT 515 PM CDT...DOPPLER RADAR INDICATED A SEVERE STORM WITH LARGE
  HAIL JUST WEST OF PRIOR LAKE...OR ABOUT 30 MILES SOUTHWEST OF
  MINNEAPOLIS.  THE STORM WAS MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  SAVAGE
  PRIOR LAKE
  CREDIT RIVER

THIS IS A DANGEROUS STORM...WITH LARGE HAIL.  STAY INDOORS AWAY
FROM WINDOWS.  A TORNADO WATCH IS IN EFFECT.  SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES.
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:55 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 5, 2:55 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
255 PM CDT SAT JUN 5 1999

THE MAIN FORECAST PROBLEM IS SEVERE WEATHER POTENTIAL THROUGH THE
OVERNIGHT HOURS. 18Z SOUNDING FM MPX SHOWED A VERY IMPRESSIVE TEMP
PROFILE WITH CAPES OVER 3000 J/KG. VISIBLE SATELLITE LOOP SHOWED
SEVERAL FEEDER BANDS OF CUMULUS OVR SOUTHERN HALF OF MN. LATEST SATL
IMAGERY SHOWED RAPID DEVELOPMENT OVR EAST CENTRAL INTO NORTHWEST
MN.  SIGNIFICANT TSTM DEVELOPMENT WAS OCCURRING OVR SE SOUTH DAKOTA
INTO SOUTHWEST MN.  THIS IS MAIN FOCUS FOR STRONG THUNDERSTORMS AND
SUPERCELLS.  SFC LOW OVR NEBRASKA MOVING NORTHEAST ALONG THE FRONTAL
BOUNDARY DURING THE PERIOD.  FRONT NOT EXPECTED TO PASS THROUGH CWA
UNTIL LATE SUNDAY NIGHT.  WL KEEP POPS GOING THROUGH SUNDAY NIGHT
WITH PRECIP ENDING FROM WEST TO EAST.  LEAVE A SMALL POP IN FOR
MONDAY OVER WISCONSIN CWA.  EXPECT ANOTHER ROUND OF SEVERE WEATHER
ON SUNDAY.  WL BOOST TEMPS UP A BIT ON SUNDAY.  WARM SOUTHERLY WINDS
AHEAD OF FRONT SHOULD WARM TEMPS IN THE MIDDLE TO UPPER
80S.

.MSP...NONE.
JVM

In the hours before

Special weather statement, Jun 5, 11:45 AM CDT, 5 hours 32 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-060500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1145 AM CDT SAT JUN 5 1999

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED A
MODERATE RISK OF SEVERE STORMS OVER MUCH OF WESTERN...SOUTH CENTRAL
AND PARTS OF EAST CENTRAL MINNESOTA FOR LATE THIS AFTERNOON AND
TONIGHT.

SURROUNDING THE MODERATE RISK AREA...A SLIGHT RISK OF SEVERE STORMS
IS POSSIBLE OVER THE REST OF EAST CENTRAL MINNESOTA AND WESTERN
WISCONSIN FOR THE SAME PERIOD.

THE GREATEST THREAT FROM THESE STORMS ARE LARGE HAIL...DAMAGING
WINDS AND TORNADOES...ESPECIALLY OVER THE SOUTHWEST HALF OF
MINNESOTA LATER THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO REKINDLE OVER HIGH PLAINS THIS
AFTERNOON AND DEVELOP OVER WESTERN MINNESOTA AFTER 500 PM.
THUNDERSTORMS WILL BECOME MORE LIKELY OVER THE REST OF MINNESOTA AND
WISCONSIN LATER TONIGHT.

DURING THE OVERNIGHT HOURS...HEAVY RAINS ALONG WITH STRONG WINDS
WILL BE THE TWO MAIN THREATS FROM THESE THUNDERSTORMS.

SEVERE WEATHER SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ADVISED TO
MONITOR THE LATEST FORECASTS AND STATEMENTS...AND BE READY FOR QUICK
ACTIVATION LATER THIS AFTERNOON AND TONIGHT.

JVM
Special weather statement, Jun 5, 11:45 AM CDT, 5 hours 32 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-060500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1145 AM CDT SAT JUN 5 1999

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED A
MODERATE RISK OF SEVERE STORMS OVER MUCH OF WESTERN...SOUTH CENTRAL
AND PARTS OF EAST CENTRAL MINNESOTA FOR LATE THIS AFTERNOON AND
TONIGHT.

SURROUNDING THE MODERATE RISK AREA...A SLIGHT RISK OF SEVERE STORMS
IS POSSIBLE OVER THE REST OF EAST CENTRAL MINNESOTA AND WESTERN
WISCONSIN FOR THE SAME PERIOD.

THE GREATEST THREAT FROM THESE STORMS ARE LARGE HAIL...DAMAGING
WINDS AND TORNADOES...ESPECIALLY OVER THE SOUTHWEST HALF OF
MINNESOTA LATER THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO REKINDLE OVER HIGH PLAINS THIS
AFTERNOON AND DEVELOP OVER WESTERN MINNESOTA AFTER 500 PM.
THUNDERSTORMS WILL BECOME MORE LIKELY OVER THE REST OF MINNESOTA AND
WISCONSIN LATER TONIGHT.

DURING THE OVERNIGHT HOURS...HEAVY RAINS ALONG WITH STRONG WINDS
WILL BE THE TWO MAIN THREATS FROM THESE THUNDERSTORMS.

SEVERE WEATHER SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ADVISED TO
MONITOR THE LATEST FORECASTS AND STATEMENTS...AND BE READY FOR QUICK
ACTIVATION LATER THIS AFTERNOON AND TONIGHT.

JVM
Special weather statement, Jun 5, 12:04 PM CDT, 5 hours 13 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-060500-

SEVERE WEATHER OUTLOOK...CORRECTED TO INCLUDE A HIGH RISK AREA...
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1204 PM CDT SAT JUN 5 1999

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAD EXPANDED THE HIGH
RISK AREA OF SEVERE STORMS TO INCLUDE MORE OF WEST CENTRAL MINNESOTA
LATE THIS AFTERNOON AND TONIGHT.

A MODERATE RISK OF SEVERE STORMS COVERS THE REST OF WESTERN
WESTERN...SOUTH CENTRAL AND PARTS OF EAST CENTRAL MINNESOTA FOR LATE
THIS AFTERNOON AND TONIGHT.

SURROUNDING THE MODERATE RISK AREA...A SLIGHT RISK OF SEVERE STORMS
IS POSSIBLE OVER THE REST OF EAST CENTRAL MINNESOTA AND WESTERN
WISCONSIN FOR THE SAME PERIOD.

THE GREATEST THREAT FROM THESE STORMS ARE LARGE HAIL...DAMAGING
WINDS AND TORNADOES...ESPECIALLY OVER THE SOUTHWEST HALF OF
MINNESOTA LATER THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO REKINDLE OVER HIGH PLAINS THIS
AFTERNOON AND DEVELOP OVER WESTERN MINNESOTA AFTER 500 PM.
THUNDERSTORMS WILL BECOME MORE LIKELY OVER THE REST OF MINNESOTA AND
WISCONSIN LATER TONIGHT.

DURING THE OVERNIGHT HOURS...HEAVY RAINS ALONG WITH STRONG WINDS
WILL BE THE TWO MAIN THREATS FROM THESE THUNDERSTORMS.

SEVERE WEATHER SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ADVISED TO
MONITOR THE LATEST FORECASTS AND STATEMENTS...AND BE READY FOR QUICK
ACTIVATION LATER THIS AFTERNOON AND TONIGHT.

JVM
Special weather statement, Jun 5, 12:04 PM CDT, 5 hours 13 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-060500-

SEVERE WEATHER OUTLOOK...CORRECTED TO INCLUDE A HIGH RISK AREA...
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1204 PM CDT SAT JUN 5 1999

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAD EXPANDED THE HIGH
RISK AREA OF SEVERE STORMS TO INCLUDE MORE OF WEST CENTRAL MINNESOTA
LATE THIS AFTERNOON AND TONIGHT.

A MODERATE RISK OF SEVERE STORMS COVERS THE REST OF WESTERN
WESTERN...SOUTH CENTRAL AND PARTS OF EAST CENTRAL MINNESOTA FOR LATE
THIS AFTERNOON AND TONIGHT.

SURROUNDING THE MODERATE RISK AREA...A SLIGHT RISK OF SEVERE STORMS
IS POSSIBLE OVER THE REST OF EAST CENTRAL MINNESOTA AND WESTERN
WISCONSIN FOR THE SAME PERIOD.

THE GREATEST THREAT FROM THESE STORMS ARE LARGE HAIL...DAMAGING
WINDS AND TORNADOES...ESPECIALLY OVER THE SOUTHWEST HALF OF
MINNESOTA LATER THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO REKINDLE OVER HIGH PLAINS THIS
AFTERNOON AND DEVELOP OVER WESTERN MINNESOTA AFTER 500 PM.
THUNDERSTORMS WILL BECOME MORE LIKELY OVER THE REST OF MINNESOTA AND
WISCONSIN LATER TONIGHT.

DURING THE OVERNIGHT HOURS...HEAVY RAINS ALONG WITH STRONG WINDS
WILL BE THE TWO MAIN THREATS FROM THESE THUNDERSTORMS.

SEVERE WEATHER SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ADVISED TO
MONITOR THE LATEST FORECASTS AND STATEMENTS...AND BE READY FOR QUICK
ACTIVATION LATER THIS AFTERNOON AND TONIGHT.

JVM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:13 AM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine47 min
Jun 5, 3:02 AM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine28 min
Jun 5, 3:36 AM CDTSevere Thunderstorm WarningMPXStearns54 min
Jun 5, 4:18 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville42 min
Jun 5, 3:34 PM CDTSevere Thunderstorm WarningMPXHennepin, Ramsey, Washington46 min
Jun 5, 4:12 PM CDTSevere Thunderstorm WarningMPXChisago33 min
Jun 5, 4:12 PM CDTTornado WarningMPXWashington33 min
Jun 5, 4:15 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott65 min
Jun 5, 4:18 PM CDTSevere Thunderstorm WarningMPXRamsey62 min
Jun 5, 4:27 PM CDTTornado WarningMPXCarver, Scott33 min
Jun 5, 4:44 PM CDTSevere Thunderstorm WarningMPXDakota61 min
Jun 5, 4:50 PM CDTSevere Thunderstorm WarningMPXWashington40 min
Jun 5, 5:47 PM CDTSevere Thunderstorm WarningMPXDakota, Washington28 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.